Pennsylvania, 2012Hail and Damaging Winds in Pennsylvania, July 23, 2012
July 23, 2012 · NWS CTP · 5 events in 2 counties and zones
Isolated severe thunderstorms produced localized damaging winds and small hail across portions of the Lower Susquehanna Valley during the mid-afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced localized damaging winds and small hail across portions of the Lower Susquehanna Valley during the mid-afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:59 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 23, 2:59 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT MON JUL 23 2012
.SYNOPSIS...
WEST TO NORTHWEST FLOW ALOFT ALONG WITH AN APPROACHING COLD FRONT
FROM THE LOWER GREAT LAKES WILL KEEP SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH EARLY TUESDAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL PROVIDE FAIR AND
TRANQUIL WEATHER FOR WEDNESDAY. UNSETTLED CONDITIONS ARE EXPECTED
TO RETURN TO THE AREA DURING THE SECOND HALF OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE TSTM WATCH #504 ISSUED FOR NERN PA. THIS REGION IS
CHARACTERIZED BY MOIST AND MODERATELY UNSTABLE AIRMASS...WHICH WILL
SUPPORT INC CVRG OF TSTMS THRU THE AFTN-EVE. SCT STORMS ARE ALSO
BEGINNING TO DEVELOP OVR THE S-CENTRAL MTNS INTO THE MID AND LWR
SUSQ VLY. EXPECT THESE CONVECTIVE TRENDS TO CONTINUE INTO THE LATE
AFTN.
PREV DISC...
LEAD S/WV ENERGY AND ASSOCD SFC LOW PRES WILL MOVE EWD ACRS SRN
ONT/QUE THRU 00Z...WITH TRAILING COLD FRONT CROSSING LWR MI AND
APPROACHING THE LWR GRT LKS. CURRENT RADAR AND SATL ARE SHOWING
UPSTREAM CONVECTION OVR IN/OH SPREADING MID-HIGH CLOUDS ACRS SWRN
PA. THERE ARE EVEN A FEW MID-DECK SHOWERS APPROACHING THE LAUREL
HIGHLANDS. THIS ACTIVITY IS LKLY ASSOCD WITH S/WV IMPULSE EMBEDDED
IN WNW LG SCALE FLOW ALOFT BTWN HUDSON BAY VORTEX AND PERSISTENT
UPPER RIDGE OVER THE CENTRAL CONUS.
THE CLOUD COVER OVER THE S/W ZONES MAY DELAY ONSET OF TSTM
DEVELOPMENT EARLY THIS AFTN...BUT THE BACK EDGE OF THE CLOUDS
SHOULD CLEAR THE AREA BTWN 18-20Z. VISIBLE SATL IMAGERY SHOWS CLR
SKIES AND STRONG SFC HEATING TAKING PLACE OVER THE NE 1/2 OF THE
CWA WHERE CUMULUS ARE STARTING TO POP-UP AS BLYR RAPIDLY
DESTABILIZES. THE SHORT RANGE MESO MDL DATA INITIATES SCT TO NMRS
TSTMS WELL IN ADVANCE OF THE MAIN COLD FRONT /PERHAPS ALONG
DIFFUSE PRE-FRONTAL OR LEE TROF/ BY 18-19Z WITH INC CVRG INTO THE
LATE AFTN. MODERATE INSTABILITY...65-70F DEWPOINTS AND
STRENGTHENING WIND FIELDS SHOULD PROMOTE ORGANIZED MULTI-CELL
CLUSTERS OR EVEN A FEW SUPERCELLS WITH THE PRIMARY SVR THREATS
BEING DMGG WINDS AND LG HAIL.
BLYR HELICITY AND 0-3KM EHI'S INCREASE THIS EVE INTO TNT ACRS WRN
PA AS THE COLD FRONT APPROACHES THE LWR LKS. LOW LEVEL SHEAR
PROFILES ARE MOST FAVORABLE FOR SUPERCELLS OVER THIS AREA AND MAY
SUPPORT THE THREAT OF AN ISOLD TORNADO. A SECOND ROUND OF STORMS
MAY AFFECT THE AREA AFTER DARK AS THE MAIN UPPER TROF OVERSPREADS
THE REGION. STEEPENING MID-LVL LAPSE RATES AND FAIRLY STRONG NW
FLOW ALOFT MAY KEEP THE SVR STORM THREAT GOING WELL INTO THE
NIGHTTIME HOURS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
PROGRESSIVE NRN STREAM S/W TROF ON THE SRN FLANK OF HUDSON BAY
UPPER LOW WILL AMPLIFY AND LOWER HEIGHTS INTO THE NE
STATES...FORCING A COLD FRONT SWD THRU CENTRAL PA EARLY TUES. THE
BNDRY WILL BECOME QUASI-STNRY OVR THE CENTRAL APPLCHNS...AND
BECOME THE FOCUS FOR TSTMS THRU THE AFTN AS SEVERAL VORT IMPULSES
TRANSLATE SEWD FM THE MIDWEST/OH VLY ON NRN PERIPHERY OF CENTRAL
CONUS UPPER RIDGE WITHIN BELT OF TIGHTENING NW FLOW ALOFT.
MEANWHILE...MUCH DRIER LOW PWAT AIR WILL BE DIRECTED INTO THE AREA
FROM THE NNW AS HIGH PRES BUILDS SEWD FM THE GRT LKS.
PLACED HIGHEST POPS OVR THE LAURELS EARLY TUES NEAR THE QUASI-
STNRY FNTL ZONE/HI PWAT AXIS. MDLS SUGGEST THE REMNANTS OF
OVERNIGHT MIDWEST/OH VLY MCS MAY REACH THIS AREA EARLY IN THE DAY.
HOWEVER EXPECT IMPROVING CONDS FROM NORTH TO SOUTH THRU THE DAY
WITH CLR SKIES MORE COMFORTABLE HUMIDITY LEVELS BY TOMORROW
NIGHT...WITH LOWS DROPPING INTO THE LOW 50S IN THE NRN TIER.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE SHOULD PROVIDE FAIR AND TRANQUIL WEATHER ON
WEDNESDAY WITH TEMPERATURES NEAR NORMAL. MED RANGE GUIDANCE IS IN
GOOD AGREEMENT WITH UNSETTLED CONDITIONS RETURNING AS EARLY AS
THURSDAY AS THE CENTRAL U.S. RIDGE BRIEFLY BREAKS DOWN IN FAVOR OF
AN APPROACHING SHORTWAVE THAT TURNS FLOW ALOFT SOUTHWESTERLY.
THIS WILL RESULT IN MOISTURE FLOODING BACK INTO THE REGION. THERE
WILL BE A CHANCE FOR TSTMS ON THU...BUT BETTER CHANCES FRIDAY INTO
SAT AS UPPER WAVE/COLD FRONT SLIPS THROUGH. AHEAD OF THE
FRONT...TEMPS AGAIN WARM ABOVE NORMAL. SUNDAY LOOKS MAINLY
DRY...BUT UNSETTLED WEATHER RETURNS BY MON AS NW FLOW AGAIN
SHARPENS TROUGH OVER GLAKES.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THERE IS A HIGH LIKELIHOOD OF TSTM IMPACTS THRU THE AFTN/EVE WITH
SOME STG TO LCLY SEVERE STORMS POSSIBLE. OUTSIDE OF LCL TSTM
IMPACTS EXPECT FLYING CONDS TO REMAIN VFR INTO TONIGHT. A COLD
FRONT WILL PUSH SEWD ACRS THE REGION OVERNIGHT AND SHIFT WINDS TO
THE NW. SOME LOW CIGS MAY DEVELOP OVR THE HIER ELEVATIONS/WRN
TERMINALS IN THE WAKE OF THE FROPA EARLY TUES...AS RESIDUAL LLVL
MSTR IS FORCED UPSLOPE VIA INC WLY FLOW. THE FRONT WILL BECOME
NEARLY STATIONARY SOUTH OF THE PA/MD LINE AND WILL ACT AS A FOCUS
FOR TSTMS DURING THE DAY TUES. AN OVERNIGHT TSTM COMPLEX IN THE
MIDWEST/OH VLY MAY CLIP SW PA EARLY IN THE DAY. OVERALL LOOK FOR
IMPROVING CONDS BY TUE NIGHT AS HIGH PRES BUILDS INTO THE STATE.
OUTLOOK...
TUE...EARLY AM LOW CIGS POSS W MTNS. SCT TSRA IMPACTS POSS S/W.
WED...NO SIG WX EXPECTED.
THU...SCT TSRA IMPACTS POSSIBLE.
FRI...SCT TSRA IMPACTS POSSIBLE LATE.
&&
.EQUIPMENT...
KCCX RADAR IS STILL OFFLINE. FULL RESTORATION TIME IS UNKNOWN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...RXR
AVIATION...STEINBUGL
EQUIPMENT...
Hazardous weather outlook, Jul 23, 12:27 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT MON JUL 23 2012
PAZ006-037-041-042-046-049-051>053-058-241730-
POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
127 PM EDT MON JUL 23 2012
...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-010>012-017>019-024>028-033>036-045-050-056-057-059-
063>066-241730-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SNYDER-
PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
127 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES FROM THE LOWER GREAT LAKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 1:33 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT MON JUL 23 2012
PAZ026-028-036-056-063>065-231915-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
YORK PA-
233 PM EDT MON JUL 23 2012
...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...EAST CENTRAL
HUNTINGDON...NORTHEASTERN FRANKLIN...NORTHERN ADAMS...NORTHWESTERN
YORK...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY COUNTIES...
AT 229 PM EDT...A STRONG THUNDERSTORM WAS NEAR DOYLESBURG...MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS TO 45 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM
WILL AFFECT WALNUT BOTTOM...PINE GROVE FURNACE...YORK SPRINGS AND
LAKE MEADE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 193 AND 235...I-81 BETWEEN
MILE MARKERS 22 AND 51...I-83 BETWEEN MILE MARKERS 29 AND 33.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...ROUTE 522...STATE ROAD 94.
LAT...LON 4013 7776 4027 7791 4036 7786 4038 7772
4012 7671 3981 7731
FORECASTER: LAMBERTSpecial weather statement, Jul 23, 2:20 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT MON JUL 23 2012
PAZ056-063>065-232015-
ADAMS PA-CUMBERLAND PA-PERRY PA-YORK PA-
320 PM EDT MON JUL 23 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...NORTHERN
ADAMS...NORTHWESTERN YORK AND SOUTHEASTERN PERRY COUNTIES THROUGH
415 PM EDT...
AT 317 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
COLONEL DENNING STATE PARK TO MOUNT HOLLY SPRING TO 6 MILES WEST OF
ARENDTSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT CASHTOWN...CARLISLE
SPRINGS...HEIDLERSBURG...HOGESTOWN...SHIREMANSTOWN AND MANCHESTER.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 210 AND 245...I-81 BETWEEN
MILE MARKERS 35 AND 64...I-83 BETWEEN MILE MARKERS 22 AND 42.
LAT...LON 3991 7747 3997 7746 3999 7747 4002 7746
4011 7737 4021 7750 4031 7747 4036 7710
4036 7695 4026 7691 4020 7682 4002 7668
3979 7703
FORECASTER: LAMBERTSpecial weather statement, Jul 23, 2:54 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT MON JUL 23 2012
PAZ056-057-059-063-065-066-232115-
CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-YORK PA-
354 PM EDT MON JUL 23 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND...NORTHERN YORK...NORTHWESTERN
LANCASTER...SOUTHERN DAUPHIN AND SOUTHERN LEBANON COUNTIES THROUGH
515 PM EDT...
AT 351 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ELLENDALE FORGE TO WELLSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT STEELTON...RUTHERFORD
HEIGHTS...PROGRESS...AND LINGLESTOWN...SKYLINE
VIEW...MIDDLETOWN...HUMMELSTOWN...AND HIGHSPIRE...HERSHEY AND
PALMYRA.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 230 AND 274...I-81 BETWEEN
MILE MARKERS 54 AND 82...I-83 BETWEEN MILE MARKERS 19 AND 50...I-283.
LAT...LON 4002 7707 4006 7710 4014 7714 4025 7710
4029 7710 4033 7710 4038 7704 4041 7696
4037 7623 3993 7642
FORECASTER: LAMBERTThunderstorm Wind, Dauphin
- When
- July 23, 3:11 PM EST
- Where
- Dauphin County, 0.29 mi SSW of Pleasant Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.316, -76.822
Thunderstorm winds estimated near 60 mph knocked down trees and wires at the intersection of Earl Drive and Colonial Road near Linglestown.
Hail, Lancaster
- When
- July 23, 3:19 PM EST
- Where
- Lancaster County, Elizabethtown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -76.600
Thunderstorm Wind, Dauphin
- When
- July 23, 3:19 PM EST
- Where
- Dauphin County, 1.72 mi ESE of Skyline View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.340, -76.690
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in East Hanover Township near Skyline View.
Thunderstorm Wind, Dauphin
- When
- July 23, 3:20 PM EST
- Where
- Dauphin County, 1.26 mi ENE of Hershey Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.310, -76.650
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in northern Derry Township near Hershey.
Thunderstorm Wind, Lancaster
- When
- July 23, 3:47 PM EST
- Where
- Lancaster County, 0.99 mi SSE of Mastersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.187, -76.474
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires on Wisegarver Road near Manheim.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386633, 386631, 386634, 386635, 386632.